Hail, Tompkins
- When
- June 24, 1:00 PM EST
- Where
- Tompkins County, Newfield
- Measured
- 1.75 in hail
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 42.370, -76.580
An upper level disturbance in combination with an unstable airmass contributed to the development of severe thunderstorms across central New York.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level disturbance in combination with an unstable airmass contributed to the development of severe thunderstorms across central New York.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 24, 10:54 AM EST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1154 AM EDT MON JUN 24 2013 .SYNOPSIS... WARM AND HUMID CONDITIONS WILL CONTINUE THE NEXT SEVERAL DAYS. SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AS WEAK DISTURBANCES PASS THROUGH THE REGION. && .NEAR TERM /THROUGH TONIGHT/... WATER VAPOR IMAGERY SHOWS A WELL DEFINED UPPER LEVEL LOW WITH ASSOCIATED COLD POOL ALOFT OVER WRN AND CNTRL PA AT THIS TIME. SPC MESOANALYSIS PAGE INDICATED THAT TEMPERATURES IN THE COLD POOL WERE AT -13C AT 500 MB. THIS UPPER LEVEL LOW WILL CONT TO MOVE E-NE THIS AFTERNOON AND LEAD TO STEEP MID-LEVEL LAPSE RATES OVER NE PA AND CNTRL NY. THIS OCCURS DURING MAX DIURNAL HEATING WHICH WILL STEEPEN LOW-LEVEL LAPSE RATES AS WELL. MIXED LAYER CAPES ALREADY ARE RUNNING BETWEEN 1000 AND 1500 J/KG AS SEEN ON SPC/S MESOANALYSIS PAGE. 12Z UPR AIR SOUNDING FROM KPIT HAD STEEP LAPSE RATES BETWEEN 925 MB AND 700 MB AND AN LI OF -7C! WITH CONTINUED HEATING MODEL MIXED LAYER CAPES APPROACH OR EXCEED 2000 J/KG. WIND FIELDS ARE RATHER LIGHT WITH 10 TO 15 KNOTS IN THE LOWEST 3 KM AND ALSO ABV 8 KM. MID-LEVEL WINDS BETWEEN 3 AND 8 KM ARE VERY WEAK. I EXPECT STORMS TO DEVELOP EARLY THIS AFTERNOON AND LAST UNTIL THE UPPER LEVEL LOW PASSES BY TO THE NORTHEAST BY 00Z OR SO. THIS WILL OCCUR IN CONCERT WITH SUNSET SO I EXPECT STORM ACVTY WILL DROP OFF MARKEDLY THIS EVENING. PRIMARY THREATS WILL BE HEAVY RAINERS FROM SLOW MOVING STORMS. WITH CAPES AOA 2000 J/KG THERE CUD BE SOME LARGE HAIL AS WELL. LOCAL SEVERE WEATHER CHECKLIST SUGGESTS LARGE HAIL MAINLY FROM LARGE CAPE VALUES FOR THIS AREA. HAVE UPDATED THE HWO AND WILL DECIDE ON FLASH FLOOD WATCHES AS THE EVENT UNFOLDS TRYING TO TARGET COUNTIES THAT BECOME MOST VULNERABLE WITH 2 TO 4 HOURS LEAD TIME (SHORT-FUSED). AT THIS POINT WAY TOO EARLY TO TELL WHICH AREAS WILL BE IMPACTED THE MOST BY HEAVY RAINERS. AFTER THE STORM ACTIVITY DIMINISHES THIS EVENING... ANOTHER MUGGY AND WARM YET FAIRLY QUIET NIGHT FORESEEN WITH PATCHY FOG...ESPECIALLY VALLEYS AND AREAS THAT GET RAINFALL TODAY. && .SHORT TERM /TUESDAY THROUGH THURSDAY/... 430 AM UPDATE... PERIOD REMAINS ACTIVE...THANKS TO WAVE TRAIN TRAVELING THROUGH THE WESTERLIES. MAIN SHIFT TO NOTE IS THAT WIND SPEEDS THROUGH THE ATMOSPHERIC COLUMN WILL PICK UP WITH TIME...AS MAIN BELT OF WESTERLIES GRADUALLY SINKS DOWN FROM CANADA AND MORE INTO OUR REGION. WITH UNIDIRECTIONAL SHEAR INCREASING...MORE ORGANIZED THREAT OF STRONGER STORMS MAY ALSO MATERIALIZE...BUT OF COURSE WILL BE SUBJECT TO MESOSCALE INFLUENCES INCLUDING TIMING OF SPECIFIC EMBEDDED SHORTWAVES. STORM PREDICTION CENTER CONVECTIVE OUTLOOKS CURRENTLY INCLUDE NORTHERN ZONES IN DAY TWO 5 PCT CONTOUR /NOT QUITE ENOUGH FOR WHAT IS CONSIDERED SLIGHT RISK/...AND THEN ALMOST ALL OF OUR AREA IN DAY THREE 5 PCT CONTOUR WITH SLIGHT RISK INDICATED JUST TO OUR WEST. THE OTHER CONCERN...AND INDEED PERHAPS THE BIGGER ONE...IS THAT THESE REPEATED BATCHES OF SCATTERED THUNDERSTORMS MAY LEAD TO PARTS OF OUR AREA BECOMING MORE VULNERABLE TO LOCALIZED FLOODING. PRECIPITABLE WATER VALUES LOOK TO GET BACK ABOVE 1.5 INCHES TUESDAY...AND EVEN AROUND AN INCH-AND-THREE-QUARTERS OR SO WEDNESDAY...A JUICY ATMOSPHERE CAPABLE OF PRODUCING EFFICIENT HEAVY RAINERS. THE SAVING GRACE IS THAT THE FLOW WILL BE INCREASING TOO...WHICH WILL TEND TO PROGRESSIVELY MOVE CELLS OF CONVECTION ALONG...AND THE INDIVIDUAL WAVES WILL LIKELY HAVE GAPS OF TIME SPACED IN BETWEEN. THAT BEING SAID...MESO BETA ELEMENT /MBE/ VECTORS IN MODEL SOUNDINGS REMAIN FAIRLY SHORT SO BACK-BUILDING OF NEW CELLS AND THUS TRAINING ARE NOT OUT OF THE QUESTION. THIS POTENTIAL WILL HAVE TO BE MONITORED CLOSELY IN COMING DAYS AS DETAILS BECOME MORE CERTAIN. HUMID AND VERY WARM AIR MASS PERSISTS THROUGH THE PERIOD...YIELDING HEAT INDICES EACH AFTERNOON IN THE UPPER 80S TO LOW 90S. LOWS EACH NIGHT GENERALLY MID 60S TO NEAR 70. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... VERY UNSETTLED CONDITIONS APPEAR TO BE IN THE OFFERING FOR MUCH OF THE EXTENDED TIME FRAME AS A BLOCKY MID-LATITUDE HEIGHT PATTERN DEVELOPS OVER THE WESTERN HEMISPHERE. LONG RANGE FCST GUIDANCE IN FAIRLY GOOD AGREEMENT THAT A STRONG RIDGE OF HIGH PRESSURE WILL DEVELOP ACROSS THE NORTHERN ATLANTIC WITH A SIMILAR RIDGE ALSO EXPECTED TO STRAIGHTEN OVER TIME ACROSS THE INTERMOUNTAIN WEST AND ROCKY MOUNTAINS. IN BETWEEN THESE FEATURES...A DEVELOPING TROUGH SOUTH OF HUDSON BAY WILL STRENGTHEN AND DIG SOUTH INTO THE GREAT LAKES AND EVENTUALLY FURTHER SOUTH INTO THE OHIO AND TENNESSEE RIVER VALLEYS. QUICK LOOK AT THE GEFS 500-HPA HEIGHT ANOMALIES SUGGESTS THE DEVELOPING RIDGE ACROSS THE INTERMOUNTAIN WEST WILL APPROACH 2-3 STANDARD DEVIATIONS (SDS) ABOVE NORMAL...WITH THE NORTHERN ATLANTIC MEMBER APPROACHING 1-2 SDS. ALL TOLD...UPPER PATTERN WILL BE A BIT OMINOUS FOR PORTIONS OF THE EAST COAST AS AN EXTENDED PERIOD OF LOW-LEVEL MOISTURE ADVECTION FROM THE GULF OF MEXICO AND WESTERN ATLANTIC TRANSCEND THE MID-ATLANTIC AND NORTHEASTERN STATES. CONSIDERING FAVORABLE MODEL AGREEMENT THIS FAR OUT AND THE RECOGNITION OF A DEVELOPING SYNOPTIC PATTERN CAPABLE OF HEAVY RAINFALL...HAVE INCREASED POPS INTO THE HIGH CHC CATEGORY THROUGH THE DURATION OF THE EXTENDED TIME FRAME. THIS DEVELOPING PATTERN CERTAINLY WARRANTS CONTINUED MONITORING AND FUTURE MODEL RUNS PROMISE TO BE BOTH INTERESTING AND POTENTIALLY CONCERNING. && .AVIATION /18Z MONDAY THROUGH FRIDAY/... UPDATE FOR THE UPCOMING 18Z PACKAGE... SHRA/TSRA ARE STILL EXPECTED TO FIRE THIS AFTN...AND IMPACT MOST OF OUR TERMINAL SITES IN THE 18-22Z TIME FRAME. FOR NOW...WE'VE INSERTED TSRA IN THE MOST LIKELY 2-HOUR TIME PD AT EACH LOCALE...WITH SUBTLE TIMING TWEAKS ALMOST CERTAINLY TO FOLLOW THIS AFTN. CONVECTION WINDS DOWN BY EARLY EVE...WITH AREAS OF FOG OVERNIGHT. ONCE AGN...KELM SHOULD SEE IFR/LIFR CONDS...SPCLY IF HVYR RAINS DVLP THIS AFTN. FOR NOW...WE'VE ONLY INDICATED MVFR ELSEWHERE. TUE...MORE SHRA/TSRA ARE EXPECTED TO DVLP IN THE AFTN...AS ANOTHER UPR-LVL DISTURBANCE APPCHS. ATTM...IT APPEARS THAT MOST OF THE ACTIVITY WILL OCCUR AFTER 18Z...AND THUS WILL NOT BE INCLUDED IN THIS FCST. OUTLOOK...WED THROUGH FRI... RESTRICTIONS ARE STILL PSBL EACH DAY...MAINLY IN THE AFTN/EVE...WITH AT LEAST SCTD SHRA/TSRA FORESEEN. PATCHES OF OVERNIGHT/EARLY AM LOW CLDS/FOG ALSO STILL SEEM LIKELY. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...MDP NEAR TERM...DJN SHORT TERM...MDP LONG TERM...CMG AVIATION...DJP/MLJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1019 AM EDT MON JUN 24 2013 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-251430- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1019 AM EDT MON JUN 24 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...POTENTIAL FOR THUNDERSTORMS WITH HEAVY RAIN LARGE HAIL AND FREQUENT LIGHTNING THIS AFTERNOON AND EARLY EVENING... THUNDERSTORMS ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON AND LAST UNTIL JUST AFTER SUNSET. SOME OF THE STORMS WILL HAVE HEAVY RAINFALL WHICH COULD CAUSE LOCALIZED FLASH FLOODING. IN ADDITION, THUNDERSTORMS THIS AFTERNOON AND EVENING ALSO WILL HAVE THE POTENTIAL FOR LARGE HAIL AND FREQUENT LIGHTNING. LISTEN TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR THE LATEST UPDATES ON THIS SITUATION. YOU COULD ALSO VISIT OUR WEBSITE AT HTTP://WEATHER.GOV/BGM .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SCATTERED THUNDERSTORMS ARE EXPECTED DAILY TUESDAY THROUGH SATURDAY. THIS MAY CAUSE PARTS OF THE AREA TO BECOME MORE VULNERABLE TO LOCALIZED FLOODING WHERE REPEATED BATCHES OF RAIN OCCUR. ALSO...SOME STORMS TUESDAY AND WEDNESDAY COULD CONTAIN GUSTY WINDS OR HAIL. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING AND POSSIBLY AGAIN TUESDAY AND WEDNESDAY AT LEAST. DJN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1257 PM EDT MON JUN 24 2013 PAZ038-241800- BRADFORD PA- 1257 PM EDT MON JUN 24 2013 ...STRONG THUNDERSTORM WILL AFFECT CENTRAL BRADFORD COUNTY... * AT 1256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR BURLINGTON...AND MOVING EAST AT 10 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... EAST SMITHFIELD AT 110 PM EDT... BURLINGTON AND WEST FRANKLIN AT 115 PM EDT... RIGGS AT 125 PM EDT... FRANKLINDALE AT 130 PM EDT... ULSTER AT 140 PM EDT... SHESHEQUIN AT 145 PM EDT... MONROETON AND MONROE AT 150 PM EDT... TOWANDA AND NORTH TOWANDA AT 155 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4189 7626 4162 7627 4168 7681 4186 7680 MLJ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
111 PM EDT MON JUN 24 2013
NYZ046-241745-
OTSEGO NY-
111 PM EDT MON JUN 24 2013
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN OTSEGO COUNTY...
* AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED NEAR CHERRY VALLEY...AND MOVING
EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
RURAL NORTHEASTERN OTSEGO COUNTY AREA THROUGH 130 PM EDT
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4280 7466 4273 7465 4271 7484 4282 7487
4287 7475 4284 7467 4283 7464
CMGSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 PM EDT MON JUN 24 2013
NYZ055-056-241800-
BROOME NY-TIOGA NY-
115 PM EDT MON JUN 24 2013
...STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TIOGA AND
NORTHERN BROOME COUNTIES...
* AT 113 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
HEAVY RAIN. THIS STORM WAS LOCATED NEAR RICHFORD...AND MOVING EAST
AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
NEWARK VALLEY AT 120 PM EDT...
BERKSHIRE AND RICHFORD AT 125 PM EDT...
EAST BERKSHIRE AT 130 PM EDT...
NANTICOKE AT 140 PM EDT...
CENTER LISLE AT 145 PM EDT...
LISLE AT 155 PM EDT...
WHITNEY POINT AT 200 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4232 7636 4231 7635 4231 7629 4230 7628
4230 7625 4236 7624 4238 7630 4241 7629
4241 7625 4241 7586 4225 7584 4221 7635
4232 7638
MLJSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 128 PM EDT MON JUN 24 2013 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-242000- BRADFORD-BROOME-CHEMUNG-CHENANGO-CORTLAND-DELAWARE-LACKAWANNA- LUZERNE-MADISON-NORTHERN ONEIDA-NORTHERN WAYNE-ONONDAGA-OTSEGO-PIKE- SCHUYLER-SENECA-SOUTHERN CAYUGA-SOUTHERN ONEIDA-SOUTHERN WAYNE- STEUBEN-SULLIVAN-SUSQUEHANNA-TIOGA-TOMPKINS-WYOMING-YATES- 128 PM EDT MON JUN 24 2013 ...LOCALLY STRONG WIND, HEAVY RAINFALL, AND HAIL WILL ACCOMPANY THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL DEVELOP THROUGH THE AFTERNOON. THE THUNDERSTORMS COULD PRODUCE SMALL HAIL, RAINFALL RATES OF ONE AND ONE-HALF INCH AN HOUR, AND WIND GUSTS TO 40 MPH. THE HEAVY RAINFALL RATES WILL CAUSE DITCHES AND CULVERTS TO OVERFLOW, AND PONDING OF WATER IN LOW LYING AREAS. LOOK FOR SMALL STREAMS TO SEE RAPID RISES.
The Binghamton radar (KBGM), 53 km away, was scanning. The volume nearest the first event began at 18:00 UTC.
18 hail, 15 thunderstorm wind, 3 flash flood. Local standard time, as filed.
Tree was blown down.
Trees were blown down.
Poles and wires were blown down on Colfax Street.
Trees were blown down.
Trees and wires were blown down across road.
Trees were blown down.
Trees were blown down.
Wire and trees were blown down south of Glen Aubrey on Route 26.
Trees were blown down.
Trees and wires were blown down.
Trees and wires were blown down.
Trees were blown down and accompanied by dime size hail.
Trees were blown down and accompanied by dime size hail.
Trees were blown down.
Water was flowing over County Route 20 at Simmons Road.
Flooding occurred across numerous roads near the village of South Edmeston.
Tree was blown down across road.
Flash flooding occurred along Center Brook near the Five Corners area with water and mud flowing across Routes 8 and 80.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2013Every state in 2013This day in weather historyWarnings in New York, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 449708, 449709, 449710, 449712, 449713, 449714, 449716, 449717, 449718, 449719, 449721, 449722, 449726, 449727, 449728, 449730, 449731, 449732, 449733, 449734, 449735, 449736, 449737, 449738, 449739, 449740, 449741, 449742, 449743, 449744, 449745, 451793, 451797, 449746, 449747, 451799.